Lithium is the milestone of psychiatric patients’ therapy, in particular in bipolar disorder. Despite its high therapeutic efficacy, there are several side effects (renal, thyroid, parathyroid, dermatological) and management problems linked to its narrow therapeutic range, which exposes patients to a high risk of toxicity.
We describe the case of a male patient with bipolar disorder in therapy with lithium sulfate who developed a severe acute-on-chronic intoxication. He came to our attention in a somnolent state with lithemia >3 mEq/L and therefore underwent hemodialysis.
In view of the high toxicity of lithium, a timely and correct therapeutic choice is important to improve the patient’s outcome. In this context, considering lithemia, but also kidney function and the patient’s clinical status, it is necessary to consider extracorporeal treatments, of which hemodialysis is the most preferable.
Keywords: lithium, poisoning, dialysis, bipolar disorder